To the Editor:—
Metronidazole was introduced in the treatment of trichomoniasis in 1959-1960.1 To date there has been no report of hepatic toxicity attributable to this drug, but adverse drug reactions parallel increased use and this communication reports a patient who developed jaundice, apparently as a manifestation of liver injury, following metronidazole ingestion.From Dec 1, 1964, to Dec 5, a previously healthy 46-year-old white salesman took one 250-mg tablet of metronidazole daily at the suggestion of his paramour, who was taking the drug for genital trichomoniasis. On Dec 5 he developed malaise, chills and fever (101 F [39.3 C] ). Two days later a physician administered penicillin parenterally, with analgesics. Low grade fever (100 F [37.8 c]) persisted, and jaundice, dark urine, and light stools were noted on Dec 10. On Dec 14, examination revealed conjunctival and mild cutaneous icterus and a slightly tender liver enlarged to 4 cm
Fagin ID. Jaundice Associated With Metronidazole. JAMA. 1965;193(13):1128. doi:10.1001/jama.1965.03090130056024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: